[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1991

Idiopathic and L-Tryptophan-Associated Eosinophilic Fasciitis Before and After L-Tryptophan Contamination

Author Affiliations

From the Department of Dermatology and Cutaneous Surgery, University of Miami (Fla) School of Medicine.

Arch Dermatol. 1991;127(8):1159-1166. doi:10.1001/archderm.1991.01680070059006
Abstract

• Recently, a causative association has been made between the ingestion of levotryptophan (L-tryptophan) and the eosinophilia-myalgia syndrome (EMS), a new entity manifested by peripheral blood eosinophilia, myalgias, constitutional symptoms, and cutaneous edema with fibrosis. Contaminated levotryptophan preparations produced at a single manufacturing company between October 1988 and June 1989 have been implicated in all EMS cases. In this study, we analyzed retrospectively 49 patients with cutaneous fibrosis for a history of levotryptophan use. Levotryptophan ingestion prior to the onset of their disease was reported by 11 (65%) of 17 patients with eosinophilic fasciitis (EF), two (20%) of 10 patients with localized scleroderma, and none of 22 patients with systemic sclerosis. The onset of levotryptophan-associated cutaneous disease preceded the availability of contaminated levotryptophan preparations in seven (54%) of 13 patients. One patient with levotryptophan-associated generalized morphea also had lichen sclerosus et atrophicus and acanthosis nigricans, findings not previously reported in patients with EMS. In addition, we compared the clinical and laboratory features of levotryptophan-associated EF and idiopathic EF. Myalgias, muscle weakness, paresthesias, morpheaform plaques, cutaneous ulcers, and livedo reticularis were more common in patients with levotryptophan-associated EF. We conclude that levotryptophan-associated EF and localized scleroderma were present before the presumed date of contaminated levotryptophan availability. The clinical spectrum of cutaneous fibrosis associated with the ingestion of levotryptophan includes generalized morphea and EF, which are similar though not identical to their idiopathic counterparts.

(Arch Dermatol. 1991;127:1159-1166)

×